Posted 4/24/2008 3:07 PM (GMT -6)
As you guys know, in the continuing saga of my husband's hospitalization, he was originally admitted with a diagnosis of Ulcerative Proctitis and a c-diff infection. They treated the c-diff infection, but since he still had problems, did a colonoscopy and discovered that he probably has Crohn's not UC. Well, they put him on 120mg IV solumedrol and got his first remicade infusion on April 10th. He was starting to make small baby steps forward - his pain abated, his stool quality was very very slowly improving, no blood.
However, on Tuesday, his stool quality went down, and he started having stomach cramps again - bloody diarrhea that was much looser than the days before, and he started having some stomach cramping. The GI decided to test him again for any infections, just to be on the safe side, and the c-diff toxin assay has come back positive!
He's still taking 1000mgs of vancomycin every day along with the IV solumedrol. Also, before the test results came back today, they gave him his second Remicade treatment. The infectious disease doctor and his GI are going to consult and figure out what to do about his case, in terms of the c-diff infection. It makes more sense now why all of a sudden on Tuesday he took a turn for the worse - however, I'm not sure what else can be done about his c-diff infection.
I hope he doesn't end up having to get his colon removed to get rid of the c-diff infection. He's already taking Florastor every morning and evening to help battle c-diff. I'm really astonished that he's tested positive for c-diff again while he's still on the best antibiotic they have for c-diff.
Any advice? What should we do? Is the c-diff coming back because his immune system is severely compromised with the IV solumedrol and the Remicade? Shouldn't the antibiotics be able to keep c-diff at bay?
Any comments, support or help will be greatly appreciated. We are both at wits end, and the doctors seem just as bumfuzzled about all of this as we do. Please help.